Blepharospasm - drug induced - Parkinson's Movement

Parkinson's Movement
17,412 members17,277 posts

Blepharospasm - drug induced

Crystal04
Crystal04

I was diagnosed in 2009 and reluctantly started taking sinemet in 2013

I have been suffering with blepharospasm for the past 2 years. It is drug-induced - symptoms only appear after taking sinemet.

The condition is gradually getting worse and is very debilitating. Sinemet doesn't offer me very long on time and so I'm about to start taking B1 to see if it helps.

I'm worried about having Botox injections due to possible side effects.

Can anyone suffering with blepharospasm offer any advice.

13 Replies
oldestnewest

The for those here who do not know what this is:

Blepharospasm is an abnormal, involuntary blinking or spasm of the eyelids.

Crystal04
Crystal04
in reply to park_bear

Thank you for clarifying that. :)

I'm not sure if my hubby has this but one of the first symptoms of PD was oiliness on forehead and eyelids. Tremors became bad but Sinemet has reduced them a lot and he only takes it at night. A couple of years ago he had catarac surgery and after that but not immediately, he developed double vision in one eye. The surgeon and another eye Dr. thinks it's weakness in a muscle or nerve. Nothing to do but wait. He was given a prisim lens to put on that side of glasses but he only uses it on his sun glasses as he doesn't wear any inside. PD, and meds, I think, causes a lot of strange things, just as my Fibromyalgia does.

I too have Blepharospasm since having a DBS operation in 2014. I have been taking Sinemet since my diagnosis with Parkinson's in 2011. I recently suggested to my neurological consultant that perhaps the condition was induced by Sinemet and he said that was extremely unlikely. After seeing your post, I am now beginning to wonder if that is the case. I am registered as partially sighted and my eyes are now closed for 70-80% of the day. I have become resigned to my condition and have started long cane training with the aim of eventually getting a guide dog. Do stay in touch and let us know what happens when you stop taking Sinemet.

Sorry to hear that

Was DBS (2014) not too soon after only 3 years of diagnosis (2011)? Was the progression too fast?

Possibly. I forgot to mention that the first device I had installed was made by Medtronic and was replaced when it became infected with the Vercise system made by Boston Scientific, similar in effect to each other, apart from the latter being rechageable and more crucial does not allow for MRIs or diathermy.

I really do feel for you. Sorry to hear how blepharospasm is affecting you. I wonder if you answer a few questions: Did you experience blepharospasm when you took sinemet and did it stop when you wore off? Is your parkinson's tremor dominated that's why you had DBS? What have you tried to alleviate the saymptoms?

My blepharospasm stops when i'm not taking my meds that's how I can prove to my neurologist that it's drug related.

See link below.

parkinsons.org.uk/informati...

I have tried taking magnesium before i take sinemet - that helped for a while but then I thought that it was effecting the absorption of sinemet so i now take magnesium just before I go to bed.

The blepharospasm is getting more diffifficut to manage. I have tried refucing my sinemet dose but my tremor and stiffness is equally difficult to manage. I have just started taking B1 in the hope that eventually I can take less medication and the side effects will subside.

Sorry i just read your previous posts and noticed that you're tremor dominant.

Indeed it was - and very vigorous tremor in both hands. I also should mention that I'd tried botox with diminishing returns, so the last time only had effect for a few days.

Hello,

I have PD which was preceded by vocal cord dystonia two years before the tremors started. I get Botox injections in my vocal cords every six months and it has been a small miracle. Been doing this for 12 years. I only started the Sinemet two years ago and it does not seem to have any effect on the dystonia one way or the other.

My first cousin has had blepharospasm for about 12 years and has been receiving Botox injections for this condition and has also been free of any side effects as well. He says he is at least 80 per cent improved. He does not have PD.

Not sure what’s causing the blepharospasm in your case but if you definitely need to stay on the Sinemet for your other symptoms, I would hasten to speak to your neurologist/ movement specialist about the Botox because there’s a very good chance you would benefit from it. If you really think the Sinemet is the culprit, perhaps adjusting the dose and the frequency would smooth out your blood levels and decrease the blepharospasm somewhat ?

Just for clarification, some neurologists are quite competent and skilled at administering this drug, but I started with a laryngologist/ ENT specialist because the vocal cord problem was diagnosed before the PD. My cousin sees a neuro-ophthalmologist at the same institution as myself, the Mass Eye and Ear.

Hope you get some relief !

I am so pleased to hear that the bottox treatment you and your cousin are having has successfully treated your condition. I will try B1 therapy first to see if that enables me to reduce my sinemet dose if all else fails i will have to pursue the bottox route.

I get dystonia in my eyes mouth and throat due to Sinemet. I also get little one time and it is worse the more I take. It causes me eyes to close and screw my mouth distorts and I can't speak to swallow it is worse first thing in the morning and called earLy morning levodopa induced dystonia. It's gradually getting worse. 18 months ago it only effected me mildly but now I go to bed with it and wake with it

I must admit I have never heard of early morning levodopa induced dystonia before. It sounds really uncomfortable - sorry to hear that you're suffering with that. Have you been offered bottox to treat it? I feel frustrated that we would have to have another treatment to counteract the effects of another unreliable drug.

You may also like...